Alert archive / Nebraska / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 232, NWS North Platte, NE

July 18, 2023Cherry County, Grant County, Sheridan County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 18, 2023, 4:50 PM MDT for Cherry County, Grant County, Sheridan County, Nebraska. It was in force for 55 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 18, 2023, 4:50 PM MDT (22:50 UTC)
Expired
Jul 18, 2023, 5:45 PM MDT
In force
55 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Tornado
Possible
Damage threat
Considerable
Hail
2.0 in
Wind
60.0 mph

Counties Cherry County, NE, Grant County, NE, Sheridan County, NE

The radar

The North Platte radar (KLNX), 123 km from the middle of the area, began a volume at 22:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 18, 5:05 PM MDTTSTM WND GST 6318 N Ashby, NE
Jul 18, 5:05 PM MDTHAIL 118 N Ashby, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.8 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2023-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 223 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2023-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 229 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
223 J/kg
Mixed-layer CIN
-742 J/kg
Mixed-layer LCL
613 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
229 m²/s²
0-3 km storm-relative helicity
739 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

612 
WUUS53 KLBF 182250
SVRLBF
NEC031-075-161-182345-
/O.NEW.KLBF.SV.W.0232.230718T2250Z-230718T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
450 PM MDT Tue Jul 18 2023

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Southwestern Cherry County in north central Nebraska...
  Northern Grant County in west central Nebraska...
  Southeastern Sheridan County in the Panhandle of Nebraska...

* Until 545 PM MDT.

* At 449 PM MDT, a severe thunderstorm was located 25 miles northeast
  of Ellsworth, or 29 miles south of Gordon, moving southeast at 30
  mph.

  HAZARD...Two inch hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Ashby, Watson Lake, Bingham, Duluth, Big Hill, Dipping Vat Meadow,
  Morgan Lake, Billys Lake, Wolf Hill, Finnegan Lake and Mother Lake.

This includes the following highways...
 Highway 2 between mile markers 123 and 140, and between mile markers
152 and 157.
 Highway 61 between mile markers 160 and 179.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4243 10220 4254 10188 4201 10154 4201 10221
TIME...MOT...LOC 2249Z 337DEG 27KT 4239 10205 

TORNADO...POSSIBLE
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...2.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Roberg
3 follow-up statements
311 
WWUS53 KLBF 182311
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
511 PM MDT Tue Jul 18 2023

NEC031-075-161-182345-
/O.CON.KLBF.SV.W.0232.000000T0000Z-230718T2345Z/
Cherry NE-Grant NE-Sheridan NE-
511 PM MDT Tue Jul 18 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MDT
FOR SOUTHWESTERN CHERRY...NORTHERN GRANT AND SOUTHEASTERN SHERIDAN
COUNTIES...

At 511 PM MDT, a severe thunderstorm was located 15 miles north of
Ashby, or 40 miles south of Gordon, moving southeast at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Ashby, Watson Lake, Bingham, Duluth, Dipping Vat Meadow, Wolf Hill,
Finnegan Lake and Mother Lake.

This includes the following highways...
 Highway 2 between mile markers 123 and 141, and between mile markers
152 and 157.
 Highway 61 between mile markers 160 and 179.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4224 10220 4245 10182 4201 10154 4201 10221
TIME...MOT...LOC 2311Z 333DEG 32KT 4225 10194 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Roberg
251 
WWUS53 KLBF 182328
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
528 PM MDT Tue Jul 18 2023

NEC031-075-161-182345-
/O.CON.KLBF.SV.W.0232.000000T0000Z-230718T2345Z/
Cherry NE-Grant NE-Sheridan NE-
528 PM MDT Tue Jul 18 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MDT
FOR SOUTHWESTERN CHERRY...NORTHERN GRANT AND SOUTHEASTERN SHERIDAN
COUNTIES...

At 528 PM MDT, a severe thunderstorm was located 7 miles northeast of
Ashby, or 38 miles north of Arthur, moving southeast at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Ashby, Watson Lake, Bingham, Duluth, Dipping Vat Meadow, Wolf Hill,
Finnegan Lake and Mother Lake.

This includes the following highways...
 Highway 2 between mile markers 123 and 141, and between mile markers
152 and 157.
 Highway 61 between mile markers 160 and 179.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4224 10220 4245 10182 4201 10154 4201 10221
TIME...MOT...LOC 2328Z 333DEG 32KT 4211 10185 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Roberg
852 
WWUS53 KLBF 182346
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
546 PM MDT Tue Jul 18 2023

NEC031-075-161-182355-
/O.EXP.KLBF.SV.W.0232.000000T0000Z-230718T2345Z/
Cherry NE-Grant NE-Sheridan NE-
546 PM MDT Tue Jul 18 2023

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN CHERRY...NORTHERN
GRANT AND SOUTHEASTERN SHERIDAN COUNTIES HAS EXPIRED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been allowed to expire.  However small hail and gusty winds are still
possible with this thunderstorm.

LAT...LON 4224 10220 4245 10182 4201 10154 4201 10221
TIME...MOT...LOC 2345Z 337DEG 27KT 4200 10178 

$$

Roberg

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 2:20 PM MDT, 2 hours 30 minutes earlier.

Area forecast discussion, Jul 18, 2:20 PM MDT, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
320 PM CDT Tue Jul 18 2023

.SYNOPSIS...
Issued at 320 PM CDT Tue Jul 18 2023

Key Messages:

- Thunderstorms move off the higher terrain of the Black Hills and southeast
  Wyoming, impacting portions of western and north central
  Nebraska this evening and overnight. A few strong or briefly
  sever storms are possible.

- Thunderstorm chances continue Wednesday through Friday, with at
  least some threat for severe weather persisting.

- Dry conditions prevail into the weekend through Tuesday of next
  week along with warming temperatures and the potential for the
  first triple digit heat of the Summer.

&&

.SHORT TERM...(This evening through Wednesday night)
Issued at 320 PM CDT Tue Jul 18 2023

The upper flow over the region has become more zonal as an upper low
moves across southern Saskatchewan and an upper ridge centered over
New Mexico. Early morning convection across the east as well as
stratus across the west this morning has resulted in a substantial
capping inversion, especially across the southwest. MLCAPEs are
forecast to range from 2000-3000 J/KG by early evening east of the
Black Hills into south central SD into northern NE and down through
central NE. Mesoscale models differ in timing and location, with
POPS limited to 20-30 percent this evening and overnight. Based on
mid afternoon development just south and east of the Black Hills and
also in southeast WY, the western Sandhills and Sheridan and Cherry
County are likely to be affected initially. The SPC mesoanalysis
large hail parameter does favor the potential for very large hail
across north central Nebraska this evening, while minimized across
the central Sandhills and southwest. SPC also now has a slight risk
for severe storms across much of Sheridan and Cherry County for this
evening.

Wednesday, a weak cold front will push through. Highs will reach the
low to mid 80s. There will be a chance for morning showers and
thunderstorms across the northeast during the morning, with a better
chance for development during the afternoon in vicinity of the cold
front. SPC has a slight risk for sever storms generally east of a
line from Hayes Center through North Platte and O'Neill. Storms
should diminish by mid evening, although a slight chance to remain
across the southwest overnight.

.LONG TERM...(Thursday through Tuesday)
Issued at 320 PM CDT Tue Jul 18 2023

A reinforcement of cooler air arrives Thursday behind the front with
highs only from the 70s to near 80. Guidance continues to indicate a
focused area of storm development beginning in southeast WY and the
western Panhandle, then southeast into the western Sandhills and
southwest NE during the afternoon and evening. 0-6km bulk shear is
forecast to reach near 50kts, with a lack of instability. MUCAPEs
are less than 100 J/KG except south of I80 where values may exceed
500. General thunderstorms are expected at this time, although
significant rainfall is possible across portions of the southeast
panhandle into southwest NE. WPC has a marginal risk of excessive
rainfall south of a line from Alliance through North Platte and a
slight risk of excessive rainfall across the far southwest including
Imperial.

Thunderstorm chances remain Friday into Friday night with northwest
flow aloft and sufficient deep layer shear from 35-40kts. Develop
and coverage however looks very isolated.

An upper level ridge across the desert Southwest will build north
and east into Nebraska Saturday through Tuesday, as winds aloft
weaken. The intense heat across the Southern and Southwestern U.S.
will begin to be felt across western Nebraska with highs reaching
the low to mid 90s by Sunday and Monday and mid 90s Tuesday. A few
100 degrees highs are possible.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1233 PM CDT Tue Jul 18 2023

The next chance of thunderstorms will be this evening and
overnight, with the better chances expected across north central
Nebraska. Have introduced a PROB30 at KVTN from 03Z-08Z. At KLBF,
TSRA is not included attm. However, MVFR to IFR ceilings and
visibilities are possible, especially across southwest into
central Nebraska from 10Z-15Z. Have introduced TEMPO for 3SM BR
OVC003 at KLBF from 11Z-14Z.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...Roberg
SHORT TERM...Roberg
LONG TERM...Roberg
AVIATION...Roberg
Hazardous weather outlook, Jul 18, 1:44 PM MDT, 3 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
244 PM CDT Tue Jul 18 2023

NEZ004>010-022>029-035>038-056>059-069>071-094-191945-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
244 PM CDT Tue Jul 18 2023 /144 PM MDT Tue Jul 18 2023/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...Tonight.

Scattered thunderstorms are possible tonight across western and north
central Nebraska. The risk of severe weather is marginal which
implies isolated strong to severe storms are possible. The hazards
are large hail and wind damage with any storms which become severe.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms are possible Wednesday through Friday. Although the
risk of severe weather is low, an isolated severe storm may
develop. Large hail and wind damage are the severe weather
concerns.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 18, 11:29 AM MDT, 5 hours 21 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
1229 PM CDT Tue Jul 18 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0508 AM     Hail             12 N Brewster           42.11N 99.87W
07/18/2023  M2.25 inch       Brown              NE   Public

            2.25 inch hail lasting approximately 3 to 5
            minutes.

&&
Local storm report, Jul 18, 3:41 PM MDT, 1 hour 9 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
441 PM CDT Tue Jul 18 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0424 PM     Hail             5 SSE Whiteclay         42.93N 102.52W
07/18/2023  M1.25 inch       Sheridan           NE   Public

&&

Taylor
Local storm report, Jul 18, 3:53 PM MDT, 57 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
453 PM CDT Tue Jul 18 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     Hail             1 NW Clinton            42.77N 102.36W
07/18/2023  E1.00 inch       Sheridan           NE   Public

&&

Taylor
Local storm report, Jul 18, 3:55 PM MDT, 55 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
455 PM CDT Tue Jul 18 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     Hail             3 N Clinton             42.80N 102.35W
07/18/2023  E2.50 inch       Sheridan           NE   Trained Spotter

&&

Taylor
Local storm report, Jul 18, 4:02 PM MDT, 48 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
502 PM CDT Tue Jul 18 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     Hail             4 S Gordon              42.75N 102.20W
07/18/2023  E1.00 inch       Sheridan           NE   Trained Spotter

&&

Taylor
Local storm report, Jul 18, 4:14 PM MDT, 36 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
514 PM CDT Tue Jul 18 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0452 PM     Hail             NE Clinton              42.76N 102.35W
07/18/2023  M2.00 inch       Sheridan           NE   NWS Employee

&&

Taylor

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 8:38 PM MDTSpecial Weather StatementLBFSheridan52 min
Jul 17, 10:18 PM MDTSpecial Weather StatementLBFSheridan42 min
Jul 17, 11:31 PM MDTSpecial Weather StatementLBFCuster44 min
Jul 18, 1:36 AM MDTSpecial Weather StatementLBFCuster39 min
Jul 18, 2:15 AM MDTSpecial Weather StatementLBFCuster45 min
Jul 18, 3:26 AM MDTSpecial Weather StatementLBFKeya Paha49 min
Jul 18, 3:51 AM MDTSpecial Weather StatementLBFBrown39 min
Jul 18, 3:57 AM MDTSpecial Weather StatementLBFLoup48 min
Jul 18, 4:07 AM MDTSevere Thunderstorm WarningLBFBlaine, Brown, Loup, Rock38 min
Jul 18, 4:25 AM MDTSpecial Weather StatementLBFKeya Paha50 min
Jul 18, 4:27 AM MDTSpecial Weather StatementLBFBrown33 min
Jul 18, 4:40 AM MDTSevere Thunderstorm WarningLBFGarfield, Holt, Loup, Rock50 min
Jul 18, 5:16 AM MDTSpecial Weather StatementLBFRock29 min
Jul 18, 5:31 AM MDTSpecial Weather StatementLBFGarfield29 min
Jul 18, 6:05 AM MDTSpecial Weather StatementLBFCuster25 min
Jul 18, 3:00 PM MDTSevere Thunderstorm WarningLBFSheridan60 min
Jul 18, 3:54 PM MDTSevere Thunderstorm Warning Considerable damage threatLBFCherry, Sheridan66 min
Jul 18, 5:23 PM MDTSevere Thunderstorm WarningLBFDeuel52 min
Jul 18, 5:45 PM MDTSpecial Weather StatementLBFGrant45 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.